Michigan, 2006

Strong Wind in Michigan, April 30, 2006

April 30, 2006 · NWS MQT · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 30, 10:04 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 10:04 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1204 PM EDT SUN APR 30 2006

.UPDATE...

CONCERNS ARE LIMITED SHRA COVERAGE AND TEMPS.

VERY DRY ERLY FLOW ACROSS UPPER MICHIGAN AS EVIDENCED BY 12Z APX
SNDG RESULTING IN LITTLE IF ANY NORTH OR EASTWARD PROGRESSION OF WAA
RAIN ASSOCIATED WITH CLOSED LOW LIFTING INTO IOWA. FOLLOWING 12Z NAM
DEPICTION OF QPF...TRIMMED BACK SHRA COVERAGE TO SCT ALONG THE WI
BDR COUNTIES AND JUST HAVE SCT SPRINKLES FOR REST OF COUNTIES FROM
MQT-DELTA COUNTY WESTWARD. COUNTIES TO THE EAST WILL REMAIN DRY.
SEE VERY LITTLE CHANGE TONIGHT GIVEN VERY DRY THAT WOULD NEED TO BE
OVERCOME TO THE EAST...SO HAVE AGAIN TRIMMED BACK SHRA COVERAGE
TONIGHT SIMILAR TO TODAY.

HAD TO RAISE TEMPS UP AS HIGHS FROM THIS MORNINGS FCST WERE ALREADY
REACHED AT MANY AREAS. DESPITE CLOUDS...WOULD EXPECT US TO MIX NEAR
850 MB WHICH WOULD STILL YIELD HIGH TEMPS IN THE LOWER 60S FOR MANY
INLAND LOCATIONS. THICKER CLOUD COVER AND BETTER RAIN CHCS MAY KEEP
TEMPS DOWN IN THE UPR 50S ALONG THE WIS BORDER. LAKE MI AND EASTERN
KEWEENAW PENINSULA SHORELINES WILL LIKELY STAY DOWN IN THE LOW TO
MID 50S GIVEN ESE FLOW.

ALSO BUMPED UP MIN TEMPS TONIGHT AS CLOUD COVER AND MIXING FROM
TIGHTER ESE GRAD FLOW WILL LIMIT RADIATIONAL COOLING. BROUGHT MINS
UP INTO THE MID TO UPR 40S MORE IN LINE WITH NAM MOS
GUIDANCE.

&&

.PREV DISCUSSION...THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS
THE POTENTIAL FOR RAIN TODAY AND TONIGHT.

WATER VAPOR IMAGERY AND RUC/NAM SHOWING A DEEP CUT OFF LOW OVER THE
CENTRAL PLAINS...A RIDGE STRETCHING FROM GEORGIA NORTH TO JAMES
BAY...AND A RIDGE EXTENDING FROM WESTERN MONTANA NORTHEAST INTO
NORTHERN MANITOBA. A SHORTWAVES ROTATING THROUGH THE BASE OF THE
CENTRAL PLAINS LOW ARE SWEEPING THROUGH UPPER MICHIGAN AND THE UPPER
MISSISSIPPI RIVER VALLEY. SURFACE ANALYSIS INDICATE A LOW OVER IOWA
WITH A WARM FRONT DRAPED THROUGH THE MIDDLE AND LOWER MISSISSIPPI
RIVER VALLEY. A RIDGE IS OVER SOUTHERN QUEBEC RUNNING SOUTH THROUGH
THE ATLANTIC STATES. ANOTHER LOW IS OVER SOUTHWEST SASKATCHEWAN
DRAPED SOUTHWEST INTO THE GREAT BASIN. SCATTERED RAIN SHOWERS ARE
OCCURRING OVER THE FORECAST AREA WHICH IS UNDER STRONG ISENTROPIC
ASCENT AHEAD OF THE SURFACE LOW AND UNDER THE GREATEST SHORTWAVE
ENERGY. A STRONG INVERSION AROUND 500MB IS CAPPING THE INSTABILITY
LIMITING CONVECTIVE ACTIVITY.

THE LOW OVER IOWA WILL MOVE VERY LITTLE SINCE IT WILL BE RUNNING UP
AGAINST THE EAST COAST RIDGE TODAY. MEANWHILE...SEVERAL WEAK
SHORTWAVES BEING EJECTED OUT OF THE BASE OF THE CLOSED LOW WILL
SWEEP ACROSS THE FORECAST AREA TODAY. FORECAST SOUNDING CONTINUE TO
SHOW A DRY AIR MASS BELOW 550MB OVER THE EASTERN PART OF THE
FORECAST AREA. THUS IN SPITE OF THE INSTABILITY...THE DRY AIR SHOULD
DAMPEN PRECIPITATION POTENTIAL FOR THE EAST PART OF THE U.P. THE
INSTABILITY AND AVAILABLE MOISTURE WILL FEED SHOWERS OVER THE
WESTERN PART OF THE CWA. THE DIFFICULTY IS DETERMINING HOW FAR EAST
THE PRECIPITATION WILL EXPAND TO. GFS40/NAM12 ARE IN GOOD AGREEMENT
ON QPF AND AREA OF WETTEST 70+ 925-700MB RH...SO SHOWERS SHOULD
SPREAD AS FAR EAST AS MUNISING AND ESCANABA TODAY. THE EASTERN MOST
PART OF THE CWA WILL REMAIN DRY DUE TO LOWER RH LAYER.

AS THE LOW CONTINUES TO RUN UP AGAINST THE EAST COAST RIDGE IT WILL
BE FORCED NORTH INTO SOUTHERN MINNESOTA TONIGHT. NAM/GFS INDICATE
THAT SHORTWAVE ENERGY WILL PASS OVER THE AREA TONIGHT. LOW LEVEL
MOISTURE WILL CONTINUE TO REMAIN IN PLACE THROUGH TONIGHT. NVA WILL
SETTLE OVER THE AREA LATE TONIGHT...HOWEVER...WEAK ISENTROPIC ASCENT
WILL REMAIN IN PLACE AHEAD OF THE SURFACE LOW. THIS SHOULD BE ENOUGH
TO CONTINUE TO GENERATE SCATTERED SHOWERS.

THE VERTICALLY STACKED LOW WILL CONTINUE TO CLIMB NORTH INTO
NORTHERN MINNESOTA ON MONDAY. A FRONTAL SYSTEM ACCOMPANYING THIS LOW
WILL BE DRAPED SOUTH INTO SOUTH CENTRAL STATES AND WILL DIRECT MORE
MOISTURE INTO THE UPPER GREAT LAKES REGION. NUMEROUS WEAK SHORTWAVE
WILL SWEEP THROUGH THE FORECAST AREA. ISENTROPIC ASCENT EAST OF THE
SURFACE LOW WILL CONTINUE TO TRIGGER SCATTERED SHOWERS OVER THE
FORECAST AREA.

NAM/GFS SOLUTIONS MOVE THE MID LEVEL LOW OVER LAKE OF THE WOODS
MONDAY NIGHT WHILE WASHING OUT THE SURFACE FEATURE. LOW LEVEL
MOISTURE REMAIN HIGH OVER THE FORECAST AREA WHILE 850-500MB Q-VECTOR
CONVERGENCE ALSO REMAINS STRONG OVER THE AREA. NAM BLANKETS THE
FORECAST AREA WHILE GFS BEGINS TO FOCUS THE PRECIPITATION OVER THE
EASTERN U.P. BY SUNRISE. I WILL FAVOR THE NAM AS TIMING IS STILL A
LITTLE UNCERTAIN THAT FAR OUT...THUS WILL KEEP A CHANCE OF SHOWERS
GOING THROUGH MONDAY NIGHT. MEANWHILE...UPSTREAM MID LEVEL LOW WILL
DEVELOP OVER CENTRAL MONTANA WHILE AT THE SURFACE A LOW WILL
DEVELOP OVER SOUTHERN SASKATCHEWAN.

THE MID LEVEL LOW WILL PUSH INTO NORTH DAKOTA...WHILE THE SURFACE
LOW PUSHES INTO SOUTHERN MANITOBA ON TUESDAY. SHORTWAVE ENERGY BEING
EJECT OUT AHEAD OF THE LOW WILL SWEEP ACROSS THE FORECAST AREA. LOW
LEVEL MOISTURE WILL REMAIN ADEQUATE TO FEED A CHANCE OF SHOWERS OVER
UPPER MICHIGAN.

THE MID LEVEL LOW WILL PUSH INTO NORTHERN MINNESOTA TUESDAY
NIGHT...WHILE THE SURFACE REFLECTIONS WILL PUSH INTO WESTERN
ONTARIO. GFS SWINGS THIS TO JUST NORTH OF THE MINNESOTA BORDER WHILE
NAM PLACES IT ABOUT 100 MILES NORTH OF GFS SOLUTION. IT APPEARS THAT
NAM MAY BE TOO FAR NORTH WITH THIS SYSTEM WHEN COMPARED TO THE UPPER
LEVEL FEATURES. GFS IS MORE IN LINE WITH ITS UPPER
LEVEL...HOWEVER...THE UPPER LEVEL LOW SEEMS TOO FAR SOUTH WHEN
CONSIDERING THE BLOCKING RIDGE. THE GEM/ECMWF AND NCEP DISCUSSION
SUPPORT A COMPROMISE OF THE NAM/GFS SOLUTIONS...WHICH SOUNDS GOOD
TOO.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VOSS (UPDATE)
DLG (PREV DISCUSSION)
Hazardous weather outlook, Apr 30, 3:16 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
516 AM EDT SUN APR 30 2006

MIZ001>007-009>014-084-085-011315-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 AM CDT SUN APR 30 2006 /516 AM EDT SUN APR 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-LSZ221-241>248-263-264-011315-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
516 AM EDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...NORTHERN LAKE MICHIGAN...CENTRAL LAKE SUPERIOR AND
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR PORTIONS OF LAKE
SUPERIOR AND NORTHERN LAKE MICHIGAN SHORES FOR WAVES OF 3 TO 5
FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR PORTIONS OF LAKE
SUPERIOR AND NORTHERN LAKE MICHIGAN SHORES FOR WAVES OF 3 TO 5
FEET FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Iron

When
April 30, 1:00 PM CST to 1:05 PM CST
Where
Iron forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Several poplar and spruce trees six inches in diameter uprooted and/or broken off four feet above the ground.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500866.